The title of this post may be a tad misleading. My PSA results were okay; my disappointment is with something else.
My PSA came back at 0.05 ng/ml. The lab calls anything <0.03 ng/ml “undetectable.”
I’m not quite sure how to feel about that. It’s back to where it was when if first came detectable seven years ago, but I was kind of hoping the hormone therapy would have knocked it all the way down to undetectable. It’s going to take considerable time for the salvage radiation therapy to do its thing to the PSA.
The urologist scheduled this PSA test back in May when I received my Eligard injection. The radiation oncologist wanted me to have a PSA test just before our follow-up appointment in late November/early December (that appointment date won’t be determined until late October).
For the first time in my ten years of dealing with VA San Diego, I’ve been disappointed with how things are being handled.
Late in the evening on Saturday, 3 September (our three-day Labor Day holiday weekend with no work on Monday), I emailed my primary care physician about the back pain I was experiencing. His assistant acknowledged my email on Wednesday, 7 September, saying he would pass my email to the doctor for action.
I never heard from the doctor last week or Monday of this week, but Tuesday, 13 September, I received an email informing me that a prescription had shipped. That caught me off-guard because I wasn’t expecting anything.
In a nutshell, the doctor had simply gone ahead and prescribed a muscle relaxer and an MRI based on my email alone, without any discussion with me at all. That annoyed me because he wasn’t looking at the larger picture.
The muscle relaxer has common side effects of:
- dizziness, faintness, or lightheadedness when getting up suddenly from a lying or sitting position
- increased need to urinate
- passing urine more often
- trouble sleeping
- unusual tiredness or weakness
The side effects in bold are those that are most concerning to me, because those are exactly the side effects from the radiation and Eligard that I’m trying to reduce, not add to them.
Additionally, I’m already on medication to control my blood pressure, and the Flomax (Tamsulosin) also lowers blood pressure. This muscle relaxer also interacts with both to further lower blood pressure.
Had my doctor and I had a conversation before he issued the prescription, we could have addressed those concerns.
His nurse called me on Tuesday morning and said someone would call me to set up a video conference call with the doctor, and as of today (Thursday), I’m still waiting for the call.
Perhaps the real reason that I’m so frustrated is that I feel as though I’m getting to the point in this disease where the treatments are beginning to impact my quality of life more than the disease itself did prior to the treatments. That sucks, and it’s difficult to reconcile.
Yes, I know it’s very early after the radiation therapy and things will likely improve with more time, and I also know that I’m getting way ahead of myself but, even so, I can’t help but feeling that I am at least one step closer to “the treatment is worse than the disease” phase, and that’s something I’ve wanted to avoid for a long, long time. With luck, these current side effects are temporary, and I’ll have many steps to go before that really kicks in.
Header Image: Clearing storm at Grand Tetons National Park, Wyoming
6 thoughts on “Day 4,327 – PSA Results & Disappointment”
Why do you still take Tamsulosin. Since we no longer have a prostate, what is it used for? I quit taking mine as soon as my surgery was done.
Side note. I am going to Jackson Hole, WY first week in October and plan to visit Grand Tetons and Yellowstone. Hope there is no snow.
Hi Jimmy. Thanks for your comment.
During the radiation therapy, I was running to the bathroom 4-7 times per night which was quite annoying, as you could imagine. The radiation oncologist suggested the Tamsulosin as a means of calming my bladder during the radiation, and it seemed to make only a slight improvement. But it bought me a few extra minutes of sleep each night.
He said I should stay on it for the month after my therapy ended (end of September) and my plan is to stop taking it in a few weeks.
What I’ve noticed while I’m on the Tamsulosin is that there’s a shortened period between when my brain tells me that I have to pee and getting to the toilet. I also tend to leak a bit more than I did pre-radiation. I’m not sure if that’s the Tamsulosin or the radiation, and I’ll find out after I stop the drug.
I hope you have an amazing trip to Wyoming. I love the Tetons for the rugged mountains rising above the plain. Yellowstone was impressive, too. You can check out my trip reports on my other blog.
Hang in there mate, I know exactly what you mean but the logical extension of the “cure worse than the disease” argument is to have to decide to let PCa run it’s course and, like it or not, the damn thing still kills. It’s very early in your post hormone and RT journey and in the back issues which have come along most recently. You are doing the right thing by not ignoring the issues and by raising concerns in a timely fashion too, ignorance in this case is not bliss. Intelligent vigilance is the way to go, stick with it.
I can see how you’re frustrated, most people would be. Sometimes you have to phone them back a few times, to get their attention and to remind them. They are super busy people. I know in Canada, you have to be your own advocate and if a nurse says they’re going to call on Friday and they don’t, I always someone on Monday and ask them why they didn’t phone. It may be a little over the top, but it’s my health not theirs. Hang in there Dan ….You’re in my prayers . Radiation ( 20 sessions) next week for me …
Thanks. Yeah, I’m pretty good about following up on calls. After 10 years of dealing with the VA, I have a good sense of what’s a reasonable versus unreasonable delay. If I don’t hear anything by the end of today, I’ll call tomorrow.
Good luck with your treatment next week. The full bladder requirement was the most challenging part for me.